Alert archive / Illinois / Special Weather Statements in 2012

Special Weather Statement, NWS Lincoln, IL

May 5, 2012Effingham County, Illinois

NWS Lincoln, IL issued this special weather statement at May 5, 2012, 12:56 AM CDT for Effingham County, Illinois. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2012, 12:56 AM CDT (05:56 UTC)
Expired
May 5, 2012, 2:00 AM CDT
In force
64 min
Issued by
NWS Lincoln, IL

County Effingham County, IL

The radar

The Evansville,IN radar (KVWX), 103 km from the middle of the area, began a volume at 05:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2012-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2012-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
188 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1330 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

007 
WWUS83 KILX 050556
SPSILX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1256 AM CDT SAT MAY 5 2012

ILZ066-067-071-072-050700-
CLAY-EFFINGHAM-JASPER-RICHLAND-
1256 AM CDT SAT MAY 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLAY...NORTHWESTERN
RICHLAND...SOUTHERN EFFINGHAM AND SOUTHWESTERN JASPER COUNTIES UNTIL
200 AM CDT...

AT 1253 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR EDGEWOOD...OR 16 MILES SOUTHWEST OF
EFFINGHAM...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  EDGEWOOD...
  IOLA...
  WATSON...
  BIBLE GROVE...
  BOGOTA...
  INGAHAM...

OTHER LOCATIONS AFFECTED INCLUDE...MASON...HORD...ELLIOTSTOWN...
NEWTON LAKE AND LATONA.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3883 8870 3891 8870 3891 8878 3902 8877
      3905 8817 3882 8816
TIME...MOT...LOC 0557Z 271DEG 17KT 3893 8870

$$

SMITH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this special weather statement went out at May 4, 11:32 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, May 4, 11:32 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1132 PM CDT FRI MAY 4 2012

.DISCUSSION...
ISSUED 845 PM CDT FRI MAY 4 2012

WEAK FRONTAL BOUNDARY TO OUR NORTH AND SEVERAL MESOSCALE
BOUNDARIES FROM THIS MORNINGS CONVECTION NOTED OVER PARTS OF
SOUTH CENTRAL AND SE IL WERE THE MAIN FOCUS FOR ISOLATED
CONVECTION EARLY THIS EVENING. FURTHER TO OUR NORTHWEST...
A FORWARD PROPAGATING MCS HAS LOST SOME OF ITS INTENSITY
OVER THE PAST HOUR AS IT HAS OUTRUN THE BETTER INSTABILITY.
THE FRONT TO OUR NORTH WILL SLOWLY SETTLE SOUTH AND MAY
SET OFF AN ISOLD STORM OR TWO OVERNIGHT BUT IT APPEARS NOW
THE BETTER THREATS WILL BE TO OUR WEST AND NORTHWEST...AND
OVER SOUTHEAST ILLINOIS. BOTH ILX AND DVN 00Z SOUNDINGS NOT
SHOWING MUCH IN THE WAY OF CAPE WITH BOTH AREAS WORKED OVER
WELL FROM THUNDERSTORMS EARLIER THIS MORNING. HAVE MADE SOME
MINOR ADJUSTMENTS TO PRECIP WORDING...ESP ACRS THE SOUTHEAST
FOR THE OVERNIGHT HOURS. UPDATE SHOULD BE OUT BY 915 PM.

SMITH

&&

.AVIATION...
ISSUED 1125 PM CDT FRI MAY 4 2012

MAIN FORECAST CONCERN THRU 13Z SATURDAY WILL BE WITH THE POTENTIAL
FOR FOG AND STRATUS DEVELOPING LATE TONIGHT. CONVECTION CONTINUES
TO BE CONFINED TO AREAS WEST AND SOUTH OF THE TAF SITES AND WILL
HOLD OFF MENTION IN THE TAFS. ABOUT THE ONLY LOCATION THAT APPEARS
CLOSE ENOUGH TO BE AFFECTED WOULD BE SPI AND BASED ON THE TRACK OF
THE CONVECTION TO THE WEST AND SOUTWEST OF SPI...WILL HOLD OFF AT
THAT LOCATION AS WELL. WEAK COLD FRONT HAS SHIFTED TO AROUND THE
I-72 CORRIDOR WITH WINDS BECOMING NORTHEAST TO EAST. AS FAR AS
THE LOW CLOUD DECK TO OUR NORTHEAST (500-1000 FEET)...WHICH WAS
LOCATED JUST NORTH OF PONTIAC...BASED ON THE PRESENT MOVEMENT...IT
APPEARS IT WILL AFFECT PIA...BMI AND CMI IN THE 07Z TO 09Z TIME
FRAME. WILL HOLD ON TO THE STRATUS DECK UNTIL 14Z...WITH VFR
CONDITIONS PREVAILING THE REST OF THE PERIOD. FURTHER SOUTH AT
SPI AND DEC...CONFIDENCE ON THE LOWER CLOUDS REACHING THOSE TWO
SITES IS NOT THAT GREAT AT THIS TIME SO WILL INTRODUCE A SCATTERED
GROUP AT THIS TIME. SURFACE WINDS WILL REMAIN OUT OF THE NORTHEAST
TO EAST TONIGHT AT 5 TO 10 KTS...AND THEN MORE OUT OF AN EAST TO
SOUTHEAST DIRECTION ON SATURDAY WITH SPEEDS OF AROUND 10 KTS.

SMITH
&&

.PREV DISCUSSION...
ISSUED 300 PM CDT FRI MAY 4 2012

SHORT TERM...TONIGHT THROUGH MONDAY NIGHT

GUIDANCE TEMPS SIMILAR THROUGH SUNDAY AND USED A BLEND. USED A
BLEND BETWEEN THE WARMER MAV AND COOLER MET LOWS SUNDAY NIGHT.

UNSETTLED WEATHER PATTERN LOOKS TO CONTINUE THROUGH MONDAY ACROSS
CENTRAL AND SOUTHEAST ILLINOIS WITH A FRONTAL BOUNDARY STAYING NEARBY
AND DEEP GULF MOISTURE IN PLACE AND WARM TEMPERATURES GIVING AN
UNSTABLE AIR MASS. SHORT RANGE MODELS HAVE NOT BEEN HANDLING
CONVECTION (OR LACK OF CONVECTION) OVER CENTRAL IL TODAY SO
CONFIDENCE LEVEL IN FORECASTING CONVECTION TONIGHT IS LOWER THAN
NORMAL. BEST CHANCES OF CONVECTION TONIGHT WILL BE OVER IA AND
ALSO SE OVER THE OHIO VALLEY. A FRONTAL BOUNDARY WAS OVER NORTHERN
IL NEAR I-80 AND INTO CENTRAL IA/NE WHILE EARLIER MCS ACTIVITY PUT
AN OUTFLOW BOUNDARY INTO SOUTHERN IL. AIR MASS THAT HAD BECOME
MORE STABLE FOR A TIME TODAY WILL DESTABLIZE DURING REST OF THE
AFTERNOON WTIH SOME SUNSHINE AND EXPECTED SCATTERED CONVECTION TO
DEVELOP LATE TODAY AND EARLY EVENING AND CONTINUE TONIGHT. SPC
CONTINUES SLIGHT RISK OF SEVERE ACROSS AREA BUT BEST THREAT IS
OVER IA (ESPECIALLY NW IA) AND IN SOUTHERN INDIANA INTO KY.

HAVE JUST 30% CHANCE OF CONVECTION SAT AND 20-30% CHANCE SAT NIGHT
WITH LOWEST POPS IN NE AREAS AND IL NOT IN A SLIGHT RISK FOR THIS
TIME FRAME WITH SLIGHT RISK AGAIN TO OUR NW OVER IA. INCREASING
CHANCES OF CONVECTION SUNDAY AFTERNOON AND SUNDAY NIGHT AND
SHIFTING INTO EASTERN IL BY MONDAY AFTERNOON. THIS DUE TO FRONTAL
BOUNDARY THAT LIFTS NORTH ACROSS AREA SUNDAY AND THEN PRESSES SE
SUNDAY NIGHT AND MONDAY WITH LOW PRESSURE MOVING EASTWARD PASSING
JUST NORTH OF CENTRAL IL SUNDAY NIGHT. SLIGHT RISK OF SEVERE STORMS
SUNDAY AFTERNOON AND SUNDAY EVENING SW OF I-74. VERY WARM AND HUMID
CONDITIONS EXPECTED THIS WEEKEND WITH HIGHS IN THE MID TO UPPER 80S
SAT AND SUNDAY WITH LAWRENCEVILLE NEAR 90F AND DEWPOINTS IN THE MID
TO UPPER 60S. MODELS DIFFER WITH SPEED OF COLD FRONT PRESSING SE
THROUGH IL SUNDAY NIGHT PER NAM MODELS OR MON IF YOU FOLLOW SLOWER
GFS AND ECMWF MODELS. LEANED TOWARD THE SLOWER MODEL SOLUTION AND
KEPT LIKELY POPS MONDAY IN EASTERN IL AND SE IL COULD STILL BE A
RISK OF SEVERE WX MON IF COLD FRONT IS SLOWER. HAVE HIGHS MON
RANGING FROM THE LOWER 70S NW OF THE IL RIVER TO NEAR 80F SE OF I-70
IN SOUTHEAST IL. CHANCES OF SHOWERS AND ISOLATED THUNDERSTORMS
DIMINISH DURING MONDAY NIGHT AND BEST CHANCES AREA IN SE IL MON
EVENING.

LONG TERM...TUESDAY THROUGH FRIDAY

EXTENDED/ENSEMBLE MODELS CONSISTENT IN DIGGING A STRONG UPPER
TROUGH ACROSS THE GREAT LAKES BY THE MIDDLE TO NEXT WEEK...AND
THEN DEVELOPING A CUTOFF UPPER LOW PRESSURE OVER THE EASTERN
STATES BY LATE NEXT WORK WEEK. ENSEMBLES SUGGEST THE BEST CHANCES
FOR SHOWERS DURING THIS PERIOD WILL BE TUESDAY AFTERNOON INTO
WEDNESDAY...ASSOCIATED WITH THE PASSAGE OF THE UPPER SYSTEM. WILL
CONTINUE WITH 20 TO 30% CHANCE OF SHOWERS WITH BEST CHANCES NE AND
EAST CENTRAL IL WED. DRY FORECAST STILL INTACT FOR THURSDAY AND
FRIDAY. A FEW ENSEMBLES ARE INDICATING THE POSSIBILITY OF ANOTHER
IMPULSE DROPPING INTO THE WESTERN GREAT LAKES ON THE BACKSIDE OF
THE UPPER LOW NEXT FRIDAY BUT WILL LEAN ON THE DRIER 12Z ECMWF
MODEL FOR FRIDAY WITH SURFACE AND UPPER LEVEL RIDGE JUST EAST OF
IL.

KH

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 4, 3:52 PM CDT, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
352 PM CDT FRI MAY 4 2012

ILZ027>031-036>038-040>057-061>063-066>068-071>073-051100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
352 PM CDT FRI MAY 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

A CLUSTER OF THUNDERSTORMS CURRENTLY DEVELOPING OVER SOUTHWEST
MINNESOTA AND NORTHWEST IOWA WILL DROP SOUTHEASTWARD INTO CENTRAL
ILLINOIS TONIGHT. LARGE HAIL...GUSTY WINDS...AND LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE WITH THESE STORMS FROM LATE EVENING INTO
THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FRONTAL BOUNDARY WILL REMAIN STATIONARY ACROSS CENTRAL ILLINOIS
OVER THE WEEKEND...RESULTING IN A DAILY CHANCE FOR THUNDERSTORMS
FROM SATURDAY THROUGH MONDAY. THE STORMS COULD BECOME SEVERE
SUNDAY AND MONDAY AFTERNOON...WITH LARGE HAIL AND DAMAGING WIND
GUSTS BEING THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 9 PM AND 3 AM.

BARNES

In the hours before

Special weather statement, May 4, 7:35 PM CDT, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
735 PM CDT FRI MAY 4 2012

ILZ071>073-050130-
CLAY-LAWRENCE-RICHLAND-
735 PM CDT FRI MAY 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY...SOUTHERN
RICHLAND AND SOUTHWESTERN LAWRENCE COUNTIES UNTIL 830 PM CDT...

AT 731 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLAY CITY...OR 6 MILES SOUTHEAST OF FLORA...
MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  SCHNELL...
  NOBLE...
  PARKERSBURG...
  CALHOUN...
  CLAREMONT...

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3859 8816 3860 8847 3871 8846 3874 8791
      3861 8791 3860 8791 3857 8792 3856 8815
TIME...MOT...LOC 0036Z 275DEG 21KT 3862 8835

SMITH
Local storm report, May 4, 8:20 PM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
820 PM CDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             5 S CLAY CITY           38.61N 88.35W
05/04/2012  E0.88 INCH       CLAY               IL   FIRE DEPT/RESCUE

            RELAYED BY CLAY COUNTY ESDA

&&

GEELHART
Local storm report, May 4, 11:31 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1131 PM CDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     HAIL             1 SW WOODSON            39.62N 90.24W
05/04/2012  E0.25 INCH       MORGAN             IL   MESONET

            SWOP REPORT

&&

GEELHART
Local storm report, May 4, 11:53 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1153 PM CDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 PM     HAIL             JACKSONVILLE            39.73N 90.23W
05/04/2012  E1.00 INCH       MORGAN             IL   TRAINED SPOTTER

&&

GEELHART
Special weather statement, May 5, 12:56 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1256 AM CDT SAT MAY 5 2012

ILZ066-067-071-072-050700-
CLAY-EFFINGHAM-JASPER-RICHLAND-
1256 AM CDT SAT MAY 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLAY...NORTHWESTERN
RICHLAND...SOUTHERN EFFINGHAM AND SOUTHWESTERN JASPER COUNTIES UNTIL
200 AM CDT...

AT 1253 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR EDGEWOOD...OR 16 MILES SOUTHWEST OF
EFFINGHAM...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  EDGEWOOD...
  IOLA...
  WATSON...
  BIBLE GROVE...
  BOGOTA...
  INGAHAM...

OTHER LOCATIONS AFFECTED INCLUDE...MASON...HORD...ELLIOTSTOWN...
NEWTON LAKE AND LATONA.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3883 8870 3891 8870 3891 8878 3902 8877
      3905 8817 3882 8816
TIME...MOT...LOC 0557Z 271DEG 17KT 3893 8870

SMITH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:35 PM CDTSpecial Weather StatementILXRichland55 min
May 5, 1:05 AM CDTSpecial Weather StatementILXLawrence55 min
May 5, 1:36 AM CDTSpecial Weather StatementILXClay54 min
May 5, 1:54 AM CDTSevere Thunderstorm WarningILXClay, Effingham, Jasper, Richland38 min
May 5, 9:23 AM CDTRiver Flood WarningILXClay, Richland4 days

Nearby

Special Weather Statements in Illinois, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.